Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 330, NWS Goodland, KS

October 2, 2017Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 10:13 PM CDT for Graham County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 10:13 PM CDT (03:13 UTC)
Expired
Oct 2, 2017, 10:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KGLD 030313
SVRGLD
KSC065-030345-
/O.NEW.KGLD.SV.W.0330.171003T0313Z-171003T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1013 PM CDT MON OCT 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Graham County in northwestern Kansas...

* Until 1045 PM CDT

* At 1012 PM CDT, a severe thunderstorm was located near Bogue, or 5
  miles east of Hill City, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Bogue, Nicodemus and Penokee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.

LAT...LON 3918 9976 3936 10001 3957 9965 3957 9960
      3928 9960
TIME...MOT...LOC 0312Z 221DEG 40KT 3937 9974 

HAIL...1.50IN
WIND...60MPH
 
$$

EV
3 follow-up statements
271 
WWUS53 KGLD 030330
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1030 PM CDT MON OCT 2 2017

KSC065-030345-
/O.CON.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1030 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN GRAHAM COUNTY...

At 1030 PM CDT, a severe thunderstorm was located 9 miles north of
Nicodemus, or 18 miles northeast of Hill City, moving northeast at 45
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hill City, Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.

LAT...LON 3929 9991 3941 9993 3957 9965 3957 9960
      3931 9960
TIME...MOT...LOC 0330Z 221DEG 40KT 3952 9957 

HAIL...1.50IN
WIND...60MPH
 
$$

EV
557 
WWUS53 KGLD 030339
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1039 PM CDT MON OCT 2 2017

KSC065-030345-
/O.CON.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1039 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN GRAHAM COUNTY...

At 1039 PM CDT, a severe thunderstorm was located 5 miles northwest
of Nicodemus, or 9 miles northeast of Hill City, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hill City and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.

LAT...LON 3936 9983 3938 9987 3940 9988 3944 9987
      3946 9985 3957 9965 3957 9960 3938 9960
      3936 9972
TIME...MOT...LOC 0339Z 255DEG 27KT 3944 9968 

HAIL...1.00IN
WIND...60MPH
 
$$
632 
WWUS53 KGLD 030344
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1044 PM CDT MON OCT 2 2017

KSC065-030353-
/O.EXP.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1044 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore the warning 
will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.

LAT...LON 3936 9983 3938 9987 3940 9988 3944 9987
      3946 9985 3957 9965 3957 9960 3938 9960
      3936 9972
TIME...MOT...LOC 0343Z 221DEG 40KT 3946 9966 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:17 PM CDT, 56 minutes earlier.

Area forecast discussion, Oct 2, 9:17 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
817 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued
At 745 PM MDT Mon Oct 2 2017...

Challenging TAF forecast. Ceilings ranged from MVFR at GLD to LIFR
at MCK at 00Z. Expect ceilings ranging from MVFR-LIFR overnight.
Slow improvement to MVFR/VFR is expected by late Tue morning/Tue
afternoon. Isold/Sct elevated convection will be possible at both
terminals, though MCK appears to be more likely to be affected
than GLD. Light/variable winds are expected to become N/NW at
10-20 knots by 12Z Tue, veering to the NE at 10-15 knots by the
end of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...VINCENT
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 8:36 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             5 ESE PARK              39.08N 100.28W
10/02/2017  M1.50 INCH       GOVE               KS   EMERGENCY MNGR

&&

TLYNCH
Local storm report, Oct 2, 8:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       3 W GOVE                38.96N 100.55W
10/02/2017  M2.50 INCH       GOVE               KS   TRAINED SPOTTER

            THIS RAIN OCCURRED IN A VERY SHORT TIME.

&&

MBULLER
Local storm report, Oct 2, 8:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     QUINTER                 39.07N 100.23W
10/02/2017                   GOVE               KS   EMERGENCY MNGR

            LARGE TREE UPROOTED AND NUMEROUS 4 TO 6 INCH TREE
            BRANCHES DOWN ACROSS TOWN.

&&

TLYNCH
Local storm report, Oct 2, 8:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     QUINTER                 39.07N 100.23W
10/02/2017  E75 MPH          GOVE               KS   EMERGENCY MNGR

            REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES.

&&

TLYNCH
Local storm report, Oct 2, 9:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     QUINTER                 39.07N 100.23W
10/02/2017                   GOVE               KS   EMERGENCY MNGR

            SIGNIFICANT DAMAGE REPORTED IN QUINTER. BUILDINGS
            DESTROYED AND A SEMI TRAILER OVERTURNED.

&&

TLYNCH
Local storm report, Oct 2, 10:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      5 N GOVE                39.03N 100.48W
10/02/2017                   GOVE               KS   EMERGENCY MNGR

            WATER IS FLOWING OVER KS23 BETWEEN MILE MARKER 155 AND
            156. ROAD IS CLOSED.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:07 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas, Wallace, Wichita38 min
Oct 2, 7:16 PM CDTTornado Warning Tornado observedGLDGove, Logan29 min
Oct 2, 7:40 PM CDTTornado WarningGLDGove, Sheridan35 min
Oct 2, 7:52 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan, Thomas38 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min
Oct 2, 8:02 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Oct 2, 8:22 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Oct 2, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan58 min
Oct 2, 8:34 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
Oct 2, 8:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
Oct 2, 9:30 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan45 min
Oct 2, 9:49 PM CDTFlash Flood WarningGLDGraham6 hr
Oct 2, 10:02 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan43 min
Oct 2, 10:15 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan30 min
Oct 2, 10:56 PM CDTSpecial Weather StatementGLDSheridan34 min
Oct 2, 10:59 PM CDTSpecial Weather StatementGLDGraham31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.